Alert archive / Texas / Tornado Warnings in 2008

Tornado Warning 29, NWS Fort Worth, TX

April 17, 2008Palo Pinto County, Parker County, Texas

NWS Fort Worth, TX issued this tornado warning at Apr 17, 2008, 6:22 PM CDT for Palo Pinto County, Parker County, Texas. It was in force for 38 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 17, 2008, 6:22 PM CDT (23:22 UTC)
Expired
Apr 17, 2008, 7:00 PM CDT
In force
38 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon

Counties Palo Pinto County, TX, Parker County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 59 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 17, 6:24 PM CDTHAIL 2.751 N Mineral Wells, TXBASEBALL SIZE HAIL REPORTED JUST NORTH OF MINERAL WELLS
Apr 17, 6:38 PM CDTHAIL 2.51 Se Mineral Wells, TX
Apr 17, 6:54 PM CDTHAIL 1.753 E Cool, TXGOLFBALL SIZE HAIL REPORTED ON HWY 180
Apr 17, 7:01 PM CDTHAIL 1.751 N Weatherford, TXGOLFBALL HAIL REPORTED JUST NORTH OF DOWNTOWN WEATHERFORD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 17, 2:56 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 11.4 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2008-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2008-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 217 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-796 J/kg
Mixed-layer LCL
713 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
217 m²/s²
0-3 km storm-relative helicity
421 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KFWD 172322
TORFWD
TXC363-367-180000-
/O.NEW.KFWD.TO.W.0029.080417T2322Z-080418T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
622 PM CDT THU APR 17 2008

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* TORNADO WARNING FOR...
  EAST CENTRAL PALO PINTO COUNTY IN NORTH CENTRAL TEXAS...
  CENTRAL PARKER COUNTY IN NORTH CENTRAL TEXAS...

* UNTIL 700 PM CDT

* AT 622 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  DEVELOPING TORNADO NEAR MINERAL WELLS..MOVING EAST AT 29 MPH.

* THE TORNADO WILL BE NEAR...
  MINERAL WELLS STATE PARK...COOL AND MILLSAP BY 630 PM CDT...
  WEATHERFORD BY 655 PM CDT...
  HUDSON OAKS BY 700 PM CDT...

TAKE COVER IN A BASEMENT...OR ON THE LOWEST FLOOR OF YOUR HOME IN AN
INTERIOR CLOSET OR BATHROOM. USE BLANKETS OR PILLOWS FOR COVER.

IN ADDITION TO TORNADOES...LARGE HAIL AND DAMAGING WINDS ARE LIKELY 
WITH THIS STORM.  BASEBALL SIZE HAIL HAS BEEN REPORTED NEAR MINERAL 
WELLS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
THURSDAY EVENING FOR NORTH CENTRAL TEXAS.

LAT...LON 3294 9763 3263 9764 3270 9818 3296 9819
TIME...MOT...LOC 2322Z 260DEG 25KT 3281 9808

$$

DUNN
1 follow-up statement
000 
WWUS54 KFWD 172340
SVSFWD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
639 PM CDT THU APR 17 2008

TXC363-172349-
/O.CAN.KFWD.TO.W.0029.000000T0000Z-080418T0000Z/
PALO PINTO TX-
639 PM CDT THU APR 17 2008

...THE TORNADO WARNING FOR EAST CENTRAL PALO PINTO COUNTY IS
CANCELLED...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
THURSDAY EVENING FOR NORTH CENTRAL TEXAS. A SEVERE THUNDERSTORM WATCH
ALSO REMAINS IN EFFECT UNTIL 300 AM CDT FRIDAY MORNING FOR NORTH
CENTRAL TEXAS.

LAT...LON 3295 9805 3296 9790 3295 9780 3294 9780
      3294 9763 3263 9764 3268 9806 3287 9806
TIME...MOT...LOC 2339Z 260DEG 25KT 3283 9794

$$

TXC367-180000-
/O.CON.KFWD.TO.W.0029.000000T0000Z-080418T0000Z/
PARKER TX-
639 PM CDT THU APR 17 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR CENTRAL
PARKER COUNTY...

AT 639 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
DEVELOPING TORNADO.  THIS TORNADO WAS LOCATED NEAR COOL...MOVING EAST
AT 29 MPH.

THE TORNADO WILL BE NEAR...
  WEATHERFORD AND HUDSON OAKS BY 700 PM CDT...

TAKE COVER IN A BASEMENT...OR ON THE LOWEST FLOOR OF YOUR HOME IN AN
INTERIOR CLOSET OR BATHROOM. USE BLANKETS OR PILLOWS FOR COVER.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
THURSDAY EVENING FOR NORTH CENTRAL TEXAS. A SEVERE THUNDERSTORM WATCH
ALSO REMAINS IN EFFECT UNTIL 300 AM CDT FRIDAY MORNING FOR NORTH
CENTRAL TEXAS.

LAT...LON 3295 9805 3296 9790 3295 9780 3294 9780
      3294 9763 3263 9764 3268 9806 3287 9806
TIME...MOT...LOC 2339Z 260DEG 25KT 3283 9794

$$


77/TLD

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this tornado warning went out at Apr 17, 5:45 PM CDT, 37 minutes earlier.

Area forecast discussion, Apr 17, 5:45 PM CDT, 37 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
545 PM CDT THU APR 17 2008

.UPDATE...
THE WIND ADVISORY WILL BE ALLOWED TO EXPIRE AT 6 PM. #58

&&

.PREV DISCUSSION... /ISSUED 231 PM CDT THU APR 17 2008/

DISCUSSION...
RATHER WEAK THUNDERSTORM SET-UP (FOR APRIL) IS IN PLACE ACROSS
NORTH TEXAS AND EXPECT SHOWERS AND THUNDERSTORMS TO DEVELOP OVER
THE NORTHWESTERN COUNTIES IN THE NEXT HOUR OR SO. THE UPPER LEVEL
TROUGH IS SLOWLY DIGGING SOUTHEAST ACROSS THE NATIONS MID SECTION
WHILE THE FRONT IS CURRENTLY NEAR A LINE FROM LAWTON TO GRAHAM TO
SWEETWATER. DEW POINTS ACROSS THE AREA ARE IN THE MID TO UPPER 50S
WITH A FEW SITES IN THE LOWER 60S. PERSISTENT CLOUD COVER HAS
INHIBITED MUCH SURFACE HEATING TODAY...ALTHOUGH SOME BREAKS ARE
NOTED IN VISIBLE SATELLITE. THESE TWO FACTORS WILL RESULT IN WEAK
SBCAPE VALUES.

THE STRONG CAP EVIDENT ON THE 12Z FWD SOUNDING WILL CONTINUE TO
ERODE AS THE COLD FRONT AND UPPER LEVEL TROUGH MOVE CLOSER AND
LIFT INCREASES. UNIDIRECTIONAL SHEAR SUGGESTS THUNDERSTORMS WILL
ORGANIZE INTO A LINEAR SYSTEM AS THE FRONT MOVES EAST. EXPECT THE
LINE OF CONVECTION TO REACH THE METROPLEX IN THE 5 PM TO 7 PM TIME
FRAME. THE MAIN THREAT WILL BE LARGE HAIL...ALTHOUGH DAMAGING
WINDS WILL BE POSSIBLE WITH SUFFICIENT DRY AIR AVAILABLE IN THE
MID LEVELS. THE STORMS ARE EXPECTED TO BECOME ELEVATED THIS
EVENING ONCE THE FRONT CATCHES UP TO THEM. MOST OF NORTH TEXAS HAS
A VERY GOOD CHANCE FOR RAIN THIS AFTERNOON AND EVENING AS THIS
SYSTEM SWEEPS THROUGH. BY TOMORROW MORNING...PRECIP SHOULD ONLY BE
AFFECTING THE EASTERN COUNTIES AS THE SYSTEM MOVES OUT OF THE
AREA.

THIS WEEKEND LOOKS NICE WITH TEMPERATURES REACHING THE LOWER 80S
BOTH SATURDAY AND SUNDAY. BY THE BEGINNING OF THE WORK WEEK A
LARGE BOWLING BALL LOW WILL ROTATE INTO THE NORTHERN PLAINS AND
ATTEMPT TO PUSH A COLD FRONT SOUTH AS IT DOES SO. MODELS STALL THE
FRONT OUT OVER THE CENTRAL UNITED STATES AS THIS SYSTEM PIVOTS
INTO CANADA. LOW RAIN CHANCES REMAIN IN THE FORECAST NEXT WEEK AS
THIS FRONT WAVERS IN THE VICINITY OF THE RED RIVER.  SH/13

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  50  68  50  81  59 /  80  10   0   0   0
WACO, TX              52  72  49  81  60 /  70  10   0   0   0
PARIS, TX             51  64  47  78  56 /  80  20   0   0   0
DENTON, TX            49  68  47  81  60 /  70   5   0   0   0
MCKINNEY, TX          52  69  47  79  57 /  80  10   0   0   0
DALLAS, TX            50  71  52  81  61 /  80  10   0   0   0
TERRELL, TX           55  67  49  79  57 /  80  20   0   0   0
CORSICANA, TX         55  68  49  79  58 /  80  20   0   0   0
TEMPLE, TX            55  71  48  80  57 /  80  10   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 6 PM CDT THIS AFTERNOON FOR THE FOLLOWING
ZONES:
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175.

&&

58/58
Hazardous weather outlook, Apr 17, 6:00 PM CDT, 22 minutes before
HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
600 PM CDT THU APR 17 2008

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-181100-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-
600 PM CDT THU APR 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TONIGHT...
THUNDERSTORMS WILL AFFECT MUCH OF NORTH TEXAS THIS EVENING AND
OVERNIGHT...IN ADVANCE OF A COLD FRONT. SOME OF THESE STORMS COULD
BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THUNDERSTORMS WILL CONTINUE INTO FRIDAY MORNING...ENDING BY MIDDAY.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH TEXAS MONDAY
AFTERNOON THROUGH THURSDAY. A FEW OF THE STORMS MAY BECOME SEVERE...
WITH A THREAT OF LARGE HAIL AND DAMAGING WINDS.

.SPOTTER ACTIVATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY THIS EVENING ALONG AND NORTHWEST OF A
LINE FROM GOLDTHWAITE...TO DALLAS/FORT WORTH...TO SHERMAN/DENISON.
SPOTTER ACTIVATION IS ANTICIPATED ACROSS THE REMAINDER OF NORTH
TEXAS FROM LATE EVENING THROUGH THE OVERNIGHT HOURS.

26/25

In the hours before

Local storm report, Apr 17, 4:48 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
448 PM CDT THU APR 17 2008

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     HAIL             2 E NEWCASTLE           33.19N  98.71W
04/17/2008  E0.88 INCH       YOUNG              TX   AMATEUR RADIO
Local storm report, Apr 17, 5:01 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
501 PM CDT THU APR 17 2008

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     HAIL             LOVING                  33.27N  98.51W
04/17/2008  E1.75 INCH       YOUNG              TX   AMATEUR RADIO
Local storm report, Apr 17, 5:09 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
509 PM CDT THU APR 17 2008

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     HAIL             BRECKENRIDGE            32.76N  98.91W
04/17/2008  E0.75 INCH       STEPHENS           TX   BROADCAST MEDIA
Special weather statement, Apr 17, 5:25 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
525 PM CDT THU APR 17 2008

TXZ091-102-172300-
MONTAGUE TX-WISE TX-
525 PM CDT THU APR 17 2008

...SIGNIFICANT WEATHER ADVISORY FOR...
  MONTAGUE COUNTY
  NORTHWESTERN WISE COUNTY

AT 525 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES NORTH OF JACKSBORO...MOVING EAST AT 40
MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE ALVORD...BOWIE...NOCONA...
ST. JO...FORESTBURG AND STONEBURG.

PEA-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
THURSDAY EVENING FOR NORTH CENTRAL TEXAS.

LAT...LON 3389 9796 3385 9783 3399 9765 3382 9750
      3340 9748 3327 9792 3343 9792 3344 9797
      3348 9799
TIME...MOT...LOC 2225Z 248DEG 35KT 3333 9813

77/TLD
Local storm report, Apr 17, 5:35 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
535 PM CDT THU APR 17 2008

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     HAIL             1 N JACKSBORO           33.24N  98.15W
04/17/2008  E1.75 INCH       JACK               TX   AMATEUR RADIO
Special weather statement, Apr 17, 6:01 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
601 PM CDT THU APR 17 2008

TXZ117-172330-
PARKER TX-
601 PM CDT THU APR 17 2008

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHERN PARKER COUNTY

AT 601 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 12 MILES WEST OF MINERAL WELLS...MOVING EAST AT
39 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE BRIAR...COOL...SPRINGTOWN
AND MINERAL WELLS STATE PARK.

PEA-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
THURSDAY EVENING FOR NORTH CENTRAL TEXAS.

LAT...LON 3299 9805 3300 9757 3299 9754 3276 9805
      3277 9806
TIME...MOT...LOC 2301Z 253DEG 34KT 3285 9823

77/TLD

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 2:21 AM CDTWind AdvisoryFWDAnderson, Bell, Bosque, Collin, Comanche, Cooke and 40 more16 hr
Apr 17, 4:08 PM CDTSpecial Weather StatementFWDYoung37 min
Apr 17, 4:33 PM CDTSevere Thunderstorm WarningFWDYoung42 min
Apr 17, 4:44 PM CDTSpecial Weather StatementFWDStephens31 min
Apr 17, 4:51 PM CDTSevere Thunderstorm WarningFWDJack54 min
Apr 17, 5:04 PM CDTSevere Thunderstorm WarningFWDStephens41 min
Apr 17, 5:21 PM CDTSevere Thunderstorm WarningFWDEastland, Stephens54 min
Apr 17, 5:25 PM CDTSpecial Weather StatementFWDMontague35 min
Apr 17, 5:31 PM CDTSevere Thunderstorm WarningFWDPalo Pinto59 min
Apr 17, 5:43 PM CDTSevere Thunderstorm WarningFWDJack, Wise62 min
Apr 17, 6:01 PM CDTSpecial Weather StatementFWDParker29 min
Apr 17, 6:16 PM CDTSevere Thunderstorm WarningFWDParker59 min
Apr 17, 6:43 PM CDTSevere Thunderstorm WarningFWDCooke, Denton, Montague, Wise62 min
Apr 17, 6:50 PM CDTSpecial Weather StatementFWDTarrant25 min
Apr 17, 6:57 PM CDTTornado WarningFWDParker48 min

Nearby

Tornado Warnings in Texas, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.